Wisconsin, 2022Damaging Winds in Wisconsin, May 31, 2022
May 31, 2022 · NWS MPX · 5 events in 2 counties and zones
A line of thunderstorms that developed over northern Iowa Monday evening, May 30th, moved northeast and re-intensified over west central Wisconsin late in the night, during the very early hours of May 31. This line produced wind damage with a few trees blown down or uprooted from near Eau Claire/Chippewa Falls, northeast toward Cornell.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of thunderstorms that developed over northern Iowa Monday evening, May 30th, moved northeast and re-intensified over west central Wisconsin late in the night, during the very early hours of May 31. This line produced wind damage with a few trees blown down or uprooted from near Eau Claire/Chippewa Falls, northeast toward Cornell.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at May 30, 11:00 PM CST, 1 hour 26 minutes earlier.
Area forecast discussion, May 30, 11:00 PM CST, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
1200 AM CDT Tue May 31 2022
.UPDATE...
Issued at 1115 PM CDT Mon May 30 2022
Updated to include 06z aviation discussion below.
In addition, the "main event" of the day with the tornado outbreak
in western MN has passed with only a narrow line of convection over
far SE MN which may try to make a run for our western WI counties
after midnight. It is in these western WI counties where the severe
thunderstorm watch remains until 2am CT where there could be some
potential for storms to rise to the level of being strong/severe.
Strong winds and hail to quarter-size remain the main threats. Once
this line passes, which will coincide with the cold front moving
through, temperatures will drop to the 60s with dewpoints down to the
50s within a much more stable airmass. Some weak showers are
possible in western and central MN during the early morning hours and
first half of Tuesday but convection is expected to be a non-issue.
&&
.DISCUSSION...(This evening through Monday)
Issued at 320 PM CDT Mon May 30 2022
Our "main event" is starting to get going with storms near the MN/SD
border at 3pm. This is a rare, high- end environment that will be
capable of producing a severe weather outbreak across the MPX
forecast area. The first concern is the potential for a few
supercells to develop in the warm sector ahead of the approaching
cold front. The WoFS has picked up a on these supercells forming over
northwest IA/southwest MN and moving northeast into central MN by
21Z. This potential will be monitored closely as they'd be capable of
producing all severe hazards including tornadoes. However, recent
trends from the WoFS has been to back down on the intensity of these
supercells, instead showing a severe QLCS coming out of SD.
The storms that form along the cold front will be capable of
producing all severe hazards too. This will track into eastern
Minnesota into western Wisconsin later this evening. Storm mode is
expected to transition from embedded supercells along the cold front
to a QLCS- like linear set up. The LLJ will enhance low level shear
this evening across western WI. This is concerning as it could
promote an environment capable of a QLCS tornado threat this
evening/early tonight.
Areas in the warm sector continue to recover with temperatures
warming back into the low/mid 80s. The mid level clouds have likely
helped our dew points stay in the mid to upper 60s across southern
MN, with less mixing due to stubborn cloud cover. This has kept our
LCLs on the lower side and if this trend continues, would be more
favorable for potential tornado development. Steep mid-level lapse
rates of 8.0C/km or greater are located with the area of best CAPE
with values of 2500J/kg or greater. KMPX VAD profile shows a highly
sheared environment present with 25+ kts of 0-1km shear and 300+
m2/s2 0-1km storm relative helicity. These storms will be moving
quickly with storm motions likely 60s kts or greater so it will be
important to plan ahead and act quickly after receiving any severe or
tornado warnings this afternoon. Once again, this environment has
analogs to some of historical, higher-end severe weather outbreaks
across the Upper Midwest.
Final concern for this evening, behind the severe threat, is a threat
for widespread severe/damaging wind over southwest MN. This is a
sting jet setup within the dryslot that will come in to the south of
the surface low. This is over Nebraska now, where we have seen the
occasional 50-60 mph wind gust. This is only expected to intensify
between 00z and 06z over southwest MN, the RAP showing h85 winds
increasing to nearly 80 kts. The big question is can we mix any of
this down to the surface. Forecast soundings for RWF say no, but
several CAMs do and they show the potential for a swath of 50-70 mph
winds over southwest MN. This is something we'll watch closely as we
may need to transition the Tornado Watch to a High Wind Warning.
The upper level low that brought the severe weather to the area will
remain mostly stationary in south central Canada through the week. A
cold front Thursday night may spark a few showers with the models
showing the best chance for any measurable precipitation to be in
west central Wisconsin. A better chance for some measurable
precipitation comes this weekend with a boundary getting hung up
somewhere in the vicinity of the Iowa/Minnesota border on Saturday,
and models are in pretty good agreement with an overrunning
precipitation type of event affecting southern Minnesota. Late in
the period the upper low in southern Canada elongates and starts to
depart eastward and a trough may slide into the area and offer
another chance for showers on Monday. The biggest change for in the
long term will be the temperatures. Highs each day will be in the
60s and 70s, with lows each morning in the 40s and 50s.
&&
.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1115 PM CDT Mon May 30 2022
Main issues through this TAF duration: LLWS at the start with
continued strong low level jetting, few showers in west-central MN
the first half of Tuesday, potential for MVFR ceilings midday. CB/TS
not expected at any of the terminals, though the only site with
possibly a chance is KEAU during the first couple hours as a line of
TSRA moves northeast from SE MN. Otherwise, clouds will fill in
across the region overnight through Tuesday, with subsidence and a
relatively moisture airmass in place being able to produce MVFR
ceilings for most of the day before VFR conditions return by Tuesday
evening. After a relative lull in surface winds overnight immediately
post-front, SW to W winds will increase within a tightened pressure
gradient environment to near 20G30kt before diminishing Tuesday
evening.
KMSP...No precipitation expected throughout this TAF duration
(potentially a few light rain showers midday but chances are too low
for inclusion at this point). Clouds will increase but am expecting
them to remain within VFR, but MVFR cannot be ruled out Tuesday
afternoon briefly.
/OUTLOOK FOR KMSP/
Wed...VFR. Wind NW 10 kts.
Thu...VFR. Wind W 10-15 kts.
Fri...VFR. Wind W 5-10 kts.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&
UPDATE...JPC
DISCUSSION...BPH/MPG/CEO
AVIATION...JPC
Hazardous weather outlook, May 30, 11:07 PM CST, 1 hour 19 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
1207 AM CDT Tue May 31 2022
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014-015-023>025-
010515-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-St. Croix-
Pierce-Dunn-
1207 AM CDT Tue May 31 2022
This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
SKYWARN spotter activation will not be needed.
WIZ016-026>028-010515-
Rusk-Pepin-Chippewa-Eau Claire-
1207 AM CDT Tue May 31 2022
This Hazardous Weather Outlook is for portions of northwest
Wisconsin and west central Wisconsin.
.DAY ONE...Tonight.
A few strong or severe thunderstorms are still possible over
west central Wisconsin through 2 AM. The main hazard is damaging
winds, with a lesser threat of large hail.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
SKYWARN spotter activation will not be needed.
In the hours before
Local storm report, May 30, 8:17 PM CST, 4 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
917 PM CDT MON MAY 30 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM TSTM WND GST 2 ESE CAMBRIDGE 45.56N 93.19W
05/30/2022 M63 MPH ISANTI MN TRAINED SPOTTER
TIME ESTIMATED.
&&
MKMLocal storm report, May 30, 8:52 PM CST, 3 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
952 PM CDT MON MAY 30 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM TSTM WND DMG 3 NE BOYD 44.89N 95.86W
05/30/2022 LAC QUI PARLE MN PUBLIC
100 YEAR OLD PINE TREE DOWN. TIME ESTIMATED.
&&
MKMLocal storm report, May 30, 8:56 PM CST, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
956 PM CDT MON MAY 30 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM TSTM WND DMG 5 SSE DASSEL 45.02N 94.27W
05/30/2022 MEEKER MN PUBLIC
SHED DAMAGED. TREE ON VEHICLE. REPORTED NEAR
LAMSON VIA TWITTER. PHOTO INCLUDED. TIME
ESTIMATED.
&&
MKMLocal storm report, May 30, 9:09 PM CST, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1009 PM CDT MON MAY 30 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0826 PM NON-TSTM WND GST 2 SW ALEXANDRIA 45.87N 95.40W
05/30/2022 M56 MPH DOUGLAS MN ASOS
ASOS STATION KAXN ALEXANDRIA MN ASOS.
&&Local storm report, May 30, 11:19 PM CST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1219 AM CDT TUE MAY 31 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM TSTM WND DMG 1 ESE CAMBRIDGE 45.56N 93.21W
05/30/2022 ISANTI MN TRAINED SPOTTER
18 INCH TREE SNAPPED OFF AND LARGE BRANCH
DOWN.
&&
JRBSpecial weather statement, May 31, 12:03 AM CST, 23 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
103 AM CDT Tue May 31 2022
WIZ025>028-310700-
Chippewa WI-Dunn WI-Eau Claire WI-Pepin WI-
103 AM CDT Tue May 31 2022
...A thunderstorm with gusty winds will impact portions of
northeastern Pepin, southeastern Dunn, Chippewa and Eau Claire
Counties through 200 AM CDT...
At 102 AM CDT, Doppler radar was tracking a strong thunderstorm near
Modena, or 8 miles southwest of Mondovi, moving northeast at 45 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Fall Creek and Augusta.
This includes the following highways...
Interstate 94 in Wisconsin between mile markers 44 and 86.
U.S. Highway 53 between mile markers 86 and 108.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
west central Wisconsin.
&&
LAT...LON 4460 9201 4490 9192 4506 9158 4519 9092
4460 9093
TIME...MOT...LOC 0602Z 241DEG 38KT 4450 9181
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
JRBThunderstorm Wind, Eau Claire
- When
- May 31, 12:26 AM CST
- Where
- Eau Claire County, 1.47 mi W of Altoona
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 44.800, -91.460
A large tree branch blew off a tree and landed on a car.
Thunderstorm Wind, Chippewa
- When
- May 31, 12:30 AM CST
- Where
- Chippewa County, 1.69 mi SE of Albertville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 44.930, -91.580
A large tree was blown down near Albertville.
Thunderstorm Wind, Chippewa
- When
- May 31, 12:32 AM CST
- Where
- Chippewa County, 0.69 mi N of Chippewa Falls
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 44.940, -91.380
A couple of large trees blew down in Chippewa Falls.
Thunderstorm Wind, Chippewa
- When
- May 31, 12:39 AM CST
- Where
- Chippewa County, 3.45 mi NNW of Bateman
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 44.975, -91.302
A large tree blew down in Lake Wissota State Park. There was a public weather wind sensor that measured 68 mph wind gust near the area.
Thunderstorm Wind, Chippewa
- When
- May 31, 12:40 AM CST
- Where
- Chippewa County, 4.38 mi E of Cornell
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 45.170, -91.040
A large tree was uprooted east of Cornell.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in New Jersey, May 31, 20221 death · 3 injured · 1 event
- Tornadoes and Flash Flooding in Oklahoma, May 31, 2022$171,000 · EF1 · 47 events
- Flash Flood and Hail in Texas, May 31, 2022$1.2 million · 3.5 in hail · 12 events
- Tornadoes and Hail in Florida, May 31, 2022$92,000 · 1 in hail · 11 events
- Tornadoes and Flash Flooding in Kansas, May 31, 20223.25 in hail · 43 events
- Tornadoes and Hail in Texas, May 31, 2022$50,000 · EF0 · 8 events
- Tornado and Flash Flood in Illinois, May 31, 2022EF1 · 2 events
- High Surf in Hawaii, May 31, 202221 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 31, 20228 events
- Hail in Kansas, May 31, 20221 in hail · 4 events
- Winter Weather in Colorado, May 31, 20223 events
- Hail and Damaging Wind in Texas, May 31, 20221.75 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1019240, 1019241, 1019242, 1019243, 1019244.